Here some suggested organisations that offer expert advice on SN.

OMG is this normal when starting medication for ADHD?

(10 Posts)
kinkyfuckery Wed 17-Apr-13 17:08:29

DD1 started medication today for her ADHD dx. She is on 5mg 3 x day, increasing to 10mg 3 x day next week then review at clinic (telephone review next week in between dose changing).

She is completely manic! She is a fidgetter and a constant talker anyway (as you may imagine from her dx) but OMFG, take a breath!!! She is speaking crap at breakneck speed, barely drawing a breath, moving and rubbing her hands constantly and running her tongue around her mouth and chewing/grinding her teeth - I never thought it was possible more so than before! She actually reminds me of my youthful days when I'd partake in a little ecstasy at weekends blush blush

Is this normal? This soon? How long is this likely to last? Is this something that will fade as she is fully titrated? Is this just the medication getting into her system? Might it get worse? Can I drink vodka??

wasuup3000 Wed 17-Apr-13 18:16:00

Is ADHD the right diagnosis/maybe reduce the medication?

kinkyfuckery Wed 17-Apr-13 18:58:19

ADHD is definitely the right diagnosis given the current symptoms. 5mg is the minimum dose.

FreshWest Wed 17-Apr-13 19:10:58

In our case ADHD happened in the end to be the wrong dx, but she started on medication as Conners quest. was indisputable, then we stopped it.
The paed prescribed 2.5mg a day to start her (methylphenidate) and increasing to two doses (so 5mg in a day) after a week.
The pharmacist (who is also my SIL) said they don't make a 5mg tablet but that we should cut one in half. BUT if your dd is on a slow release version then this won't work. Cutting the tablet and mashing it in our case would have made the slow release ineffective - something to do with the coating.
If you are concerned on the effect it's having on your dd I would try and discuss with the paed for advice.

FreshWest Wed 17-Apr-13 19:11:36

Oh and YYY to the vodka grin

BallyGoBackwards Wed 17-Apr-13 19:19:08

I answer only your question of "is this normal so soon"..... with my DS you can see an instant reaction from day 1 of medication. That applies if it is day 1 of taking it or day 1 of coming off it.

However my DS would not have the same reaction as you DD.

kinkyfuckery Wed 17-Apr-13 21:19:51

Thanks.

I guess it is probably a case of her body just being hit by this... thing... all of a sudden. I've had a wee Google and it seems this does happen in some cases, though it's certainly not the most common symptom. Am trying to find out how she has been this evening and if she is sleeping yet - she's at her dad's tonight which I HATE being away from her just now, but I guess he has to learn to do it too.
I think I'll see how things go over the next day or two, and give the nurses a phone on Friday if things are still a bit manic.

ouryve Thu 18-Apr-13 11:52:59

Her behaviour is symptomatic of too much stimulant, which is the reaction that someone without typical ADHD would have (think too much coffee or someone who has taken amphetamines, which are also stimulants). Don't increase her dose, next week and try cutting down to one dose a day and increasing from there.

ouryve Thu 18-Apr-13 11:57:09

Also, this weekend, give her the one tablet in the morning and take a note of when she becomes manic. If it's immediate, or not long after taking the dose, then it's too much for her or possibly the wrong medication altogether. If it's 4 or 5 hours afterwards, then this is classic rebound behaviour, as it's a short acting stimulant that doen't have long lasting effects. When you've done this, the safest thing to do is to call whoever prescribed and ask for advice.

magso Thu 18-Apr-13 13:37:50

ds (ASD and ADHD and SLD) reacted like this at first (some years back now) and until the dose and release type was right. He still has a very difficult almost manic ten minutes each morning before his tablet is fully working. . The storm before the calm so to speak. This to me suggests that the dose is a little low at least in ds case - enough to wake up the brain systems but not enough to it working coherently. Ds went from barely verbal to a gobbledegook chatterbox so for us it was rather startling. He did calm down once he adapted. Sounds like you have specialist ADHD nurses to call for advice. Ds now has slow release concerta and apart from the 'morning storm' gets on well.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now